Hail, Coshocton
- When
- May 2, 1:32 PM EST
- Where
- Coshocton County, New Castle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.330, -82.170
Ahead of a surface trough, 1000 to 2000 J/kg of surface-based CAPE was able to develop during the afternoon of May 2nd, combined with 30 knots of 0-6km shear. 5 inch range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Ahead of a surface trough, 1000 to 2000 J/kg of surface-based CAPE was able to develop during the afternoon of May 2nd, combined with 30 knots of 0-6km shear. This combination supported the development of mainly discrete storms over eastern Ohio, which generated a good number of hail reports in the 1 to 2.5 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 1:17 PM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 217 PM EDT Fri May 2 2025 .SYNOPSIS... Daily shower and thunderstorm chances will continue into early next week. Some storms may be severe on Friday with damaging wind and large hail. Temperatures will drop to near normal over the weekend and remain in that neighborhood through next week. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Mainly dry this morning with shower/storm chances increasing this afternoon. - Slight Risk (2/5) for severe weather today. ------------------------------------------------------------------- 1PM Update... Severe Thunderstorm Watch in effect for parts of eastern Ohio and northwestern Pennsylvania through 7PM Friday... Remnant morning showers have made their exit giving way to some passing mid-level clouds and a developing cumulus field as convective temperatures in the mid 60s are already being breached. Warm and moist southwest flow ahead of an approaching surface trough will maintain dew points in the upper 50s/low 60s across the area with temperatures reaching the mid to upper 70s. This should prime the atmosphere for additional shower and thunderstorm development later on this afternoon. Convective initiation has already occurred in western Ohio and will continue east arriving into our eastern Ohio/northwest PA counties within the next couple hours. The HREF extends an area of 1000-1500 J/kg SBCAPE into the area from the southwest, highest from Pittsburgh and south. That said, deep layer shear is stronger north of Pittsburgh in conjunction with a belt of more enhanced low level flow in proximity to the upper trough. So the highest probability off of the HREF for the overlap of >500 J/kg of CAPE and 30 knots of shear lies north of Pittsburgh, and generally north of US-422, at 40-70%. This is looking to be the area of greatest concern for the most organized severe weather this afternoon and evening, though given the instability axis farther south, will have to keep an eye as far south as Pittsburgh as well. In coordination with SPC, have extended the Slight Risk (2/5) farther north to cover the threat but kept Pittsburgh proper out. Some discrete initial development is possible with enough low level curvature in the hodographs to support supercell structures that could be capable of marginally severe hail and damaging wind, though mid-level lapse rates and hail growth zone CAPE isn't all that impressive. Can't completely rule out a tornado threat especially with any storms that obtain a more ENE movement as opposed to NE to better ingest available streamwise vorticity with LCLs <1kft. A mostly uniform southwesterly deep layer wind field then suggests that upscale growth into linear clusters along a similarly oriented surface trough becomes more probable with a transition to a primary damaging wind threat within bowing segments. While the environment is likely not supportive of the wind threat we saw earlier in the week, some localized damaging wind gusts up to 70 mph and up to golf ball size hail will be the primary threats. This threat will continue until around sunset when instability is lost and the storms lose their intensity. A brief drier window is possible around midnight ahead of another cluster of showers and some embedded thunder approaching from the southwest. Given unfavorable timing and warming of the mid-levels, any remaining instability looks to be marginal and confined below -10C, so even achieving heights high enough for charge separation will be questionable. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... KEY MESSAGES: - Continued shower and thunderstorm chances this weekend. - Temperatures fall to below average Saturday. ------------------------------------------------------------------- An upper trough digs and amplifies on Saturday while heights locally remain steady or even rise just a bit. Surface cyclogenesis is favored across the TN valley along the remnants of the washing out surface boundary. This will keep us locally on the warm side of it as it hovers beneath a stacked low across IN/OH. A brief break in the rain in the mid morning hours will give way to another push of showers in the afternoon. Thunder probabilities are decreasing with thick morning cloud cover likely and deep layer moisture saturating the column and not allowing for appreciable destabilization. The best shot for thunderstorms looks to be across the WV ridges and over into the Blue Ridge out of our forecast area where some clearing is possible but lower confidence at this time. The deep layer southerly flow will usher in PWAT values in excess of 1.0-1.1 inches which could point toward a period of localized moderate to heavier rain with the showers that move through. HREF probabilities suggest up to a 40% chance of >1" in a six hour period tomorrow on a very localized scale where heavier showers move over repeatedly, but most areas will see less than this. Temperatures will fall back into the 60s for highs given the cloud cover and rain around. Come Sunday, ensembles exhibit high confidence that the upper low will remain parked across the OH valley while the surface low meanders around central OH and into WV. Because we're not under the core of the low, there is mid-level flow to be found locally with relatively cold mid-level air allowing for steep enough lapse rates to generate some instability to work with on Sunday. Broad ascent with localized surface convergence looks to support some convective development in the daytime hours that could bring some marginal severe threat with it. Dry air in the mid levels is progging >600 J/Kg of DCAPE and a saturated surface supports a 40-60% chance of >500 J/kg of SBCAPE. Flow at the surface looks rather weak, and given our location on the northeast side of the low, movement of showers will be from the southeast to the northwest, uncharacteristic of usual setups here. Will have to keep an eye on the environment as more CAM runs come in to glean a better idea of any potential threat. && .LONG TERM /MONDAY THROUGH FRIDAY/... KEY MESSAGES: - Closed low brings daily shower chances through Tuesday. - Weak disturbance reintroduces showers late Wednesday into Thursday. - Temperatures remain seasonable. ------------------------------------------------------------------- Ensemble clusters continue to show with good agreement that the upper low remains parked across the OH valley through the day on Monday before finally becoming absorbed back into the flow on Tuesday. Some clusters hold it back a little bit into the evening hours on Tuesday which could have slight implication on temperature with slower departures supporting a cooler solution. Diurnally driven showers are possible each day with daytime heating, though any severe threat beyond Sunday looks low at this time. Confidence is high that the low finally does depart by Wednesday with some more disagreement in the mid level pattern by mid-week. Wednesday morning looks to dry out a bit as heights likely rise very briefly ahead of another potential shortwave diving through northwest flow aloft. How deep this is and how quickly it arrives is uncertain, with one cluster not even showing much of a wave at all, but confidence in shower chances is high enough again on Wednesday afternoon to include some low end mention through the day on Thursday. Confidence is not high overall, but rainfall totals should be light given the progressive nature and relatively moisture starved environment with lack of return flow. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Scattered showers and thunderstorms expected this afternoon as a cold front approaches from the NW. Maintained prob30 mention in the TAFs for these storms, with a peak time of potential occurrence from 19Z-00Z. The front is expected to stall across the region tonight as a wave of low pressure moves NE across the Ohio Valley region. Additional showers are expected tonight with the approach of this low bringing region-wide MVFR cigs. There is a 40%-80% chance for IFR cigs at DUJ, FKL BVI, HLG, and ZZV. A few thunderstorms are also possible Saturday afternoon. Outlook... Periodic restrictions and scattered showers (and afternoon thunderstorms) are then expected through Tuesday as an upper low persists across the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...MLB NEAR TERM...MLB SHORT TERM...MLB LONG TERM...MLB AVIATION...Cermak/Lupo
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1258 PM EDT Fri May 2 2025 OHZ039>041-048-PAZ007>009-013>015-020-031700- Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver- 1258 PM EDT Fri May 2 2025 ...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a Slight Risk (2/5) for severe weather today with damaging wind, large hail, and heavy downpours being the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ049-050-057>059-068-069-PAZ016-021-022-029-031-073>078-WVZ001>004- 012-021-509>514-031700- Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- Jefferson PA-Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1258 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (1/5) for severe weather today with damaging wind, large hail, and heavy downpours being the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MLB
The Cleveland radar (KCLE), 123 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
15 hail. Local standard time, as filed.
Some siding damage was observed from the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265285, 1265286, 1265290, 1265320, 1265321, 1265322, 1265323, 1265324, 1265325, 1265326, 1265327, 1265328, 1265329, 1265330, 1265331.